Alert archive / Kentucky / Flash Flood Warnings in 2014
Flash Flood Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 4, 2014, 11:06 PM EDT for Lawrence County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2014, 11:06 PM EDT (03:06 UTC)
- Expired
- Jun 5, 2014, 3:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 12:18 AM EDT | FLASH FLOOD | 2 W Martha, KY | PRINCE BRIDGE ROAD IN MARTHA AND KY RT 1715 FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
443
WGUS51 KRLX 050306
FFWRLX
KYC127-050700-
/O.NEW.KRLX.FF.W.0016.140605T0306Z-140605T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1106 PM EDT WED JUN 4 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAWRENCE COUNTY IN KENTUCKY...
THIS INCLUDES THE CITY OF BLAINE...
* UNTIL 300 AM EDT
* AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED DOWNPOURS WERE MOVING INTO SOUTHERN LAWRENCE COUNTY FROM
THE WEST. REPETITIVE SHOWERS MAY RESULT IN A QUICK 1 TO 2 IN LESS
THAN 2 HOURS. SINCE THE GROUND IS WET FROM RECENT RAINS...LOCALIZED
FLASH FLOODING IS LIKELY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHARLEY...GALLUP...AND MARTHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3808 8295 3811 8290 3813 8291 3817 8288
3807 8255 3796 8249 3795 8251 3795 8256
3789 8260 3793 8278 3797 8284 3799 8296
3797 8298 3798 8302
$$
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 8:40 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 4, 8:40 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
840 PM EDT WED JUN 4 2014
.SYNOPSIS...
A COLD FRONT CROSSES LATE TONIGHT INTO EARLY THURSDAY. HIGH
PRESSURE CROSSES FRIDAY INTO SATURDAY. NEXT SYSTEM SUNDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
MESOSCALE UPDATE...835PM EDT...
NO MAJOR CHANGES TO THE FORECAST PLANNED. MAIN LINE OF CONVECTION
HAS ADVANCED TO KCKB-KBKW LINE AND POINTS TO THE EAST. SCATTERED
CONVECTION ALSO STILL FIRING ACROSS SE OH AND WESTERN WEST
VIRGINIA. EXTENEDED TOR WATCH TIL 03Z TO ACCOUNT FOR ONGOING
CONVECTIVE ACTIVITY. FRONT WILL CONTINUE TO MEANDER SOUTH AND
BEGIN TO ACCELERATE FURTHER SOUTH THROUGH THE DAY ON THURSDAY.
FOR FLASH FLOOD POTENTIAL...HIGH PWATS IN THE 1.5 TO 2 INCH RANGE
REMAIN IN PLACE...WITH AXIS EXTENDING ACROSS THE WESTERN HALF OF
WESTERN VIRGINIA AS PER THE LATEST RUC. ATMOSPHERIC COLUMN
UNDERGOES A SLIGHT DRYING TREND WITH PW VALUES DROPPING TO NEAR AN
INCH OVERNIGHT. GIVEN THE INSTABILITY AND THE PROPENSITY FOR
ECHOES TO TRAIN...WILL ALLOW FLASH FLOOD WATCH TO CONTINUE FOR
TONIGHT.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A RELATIVELY BRIEF RESPITE FROM THE STORMS THIS PERIOD AS HIGH
PRESSURE OVER CANADA NOSES SOUTHWARD INTO OUR AREA WITH DRIER AND
COOLER AIR. THE EXCEPTION MAY BE AN UPPER DISTURBANCE DROPPING
SOUTHEAST FROM THE MID MISSISSIPPI VALLEY TO THE TENNESSEE VALLEY
FRIDAY. ALTHOUGH THE FRONT WILL BE SOUTH OF OUR AREA THERE APPEARS
TO BE ENOUGH LINGERING MOISTURE AND UPPER DYNAMICS TO SQUEEZE OUT A
FEW SHOWERS FAR SOUTH FRIDAY. CHOSE A MIDDLE OF ROAD SCENARIO AS
SOME MODELS KEEP RAIN SOUTH OF US...WHILE OTHER BRING RAIN ACROSS
THE SOUTHERN HALF OF THE AREA. LOOK FOR BELOW AVERAGE TEMPERATURES
WITH A WARMING TREND SATURDAY UNDER LOTS OF SUNSHINE.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOLLOWED HPC THINKING ON A RATHER UNSETTLED PATTERN AS THE SOUTHERN
EDGE OF THE WESTERLIES ALOFT RETURN OVER THE OHIO AND TENNESSEE
VALLEYS. THIS WILL ALLOW A FRONTAL SYSTEM TO MEANDER NORTH AND SOUTH
THROUGH OUR AREA...ESPECIALLY SUNDAY AND MONDAY. PERHAPS BY
TUESDAY...THE FRONT MAY DRIFT FAR ENOUGH SOUTH TO ALLOW SOME COOLER
AND DRIER AIR AT LEAST ACROSS THE NORTH.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
FRONT STILL SLIDING SOUTH ACROSS THE FORECAST AREA WITH LINE OF
CONVECTION PUSHING THROUGH. KEEPING 1 TO 2 HR IFR TEMPO TO
ACCOUNT FOR THE CONVECTION WITH SOME GUSTS FOR MAINLY THE EASTERN
SITES.
EXPECT STRATUS TO HANG ON TONIGHT WITH MVFR VSBY FG. FLOW SHOULD
PREVENT WIDESPREAD DENSE FG. FRONT CONTINUES TO CROSS OVERNIGHT
TAKING INTO MORNING TO CLEAR SW VA. ANY LOW STRATUS WILL
QUICKLY SCT OUT IN THE MORNING WITH SCT TO BKN FLAT LOW END VFR CU
WITH DAYTIME HEATING.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING AND DEGREE OF IMPACTS FROM THUNDERSTORMS
COULD VARY LATER TODAY AND TONIGHT. IF A LARGE BOWING LINE DEVELOPS
LATER TODAY...THAT WOULD LIKELY SPEED UP THE TIMING...ESPECIALLY
DOWNSTREAM...AS WELL AS INCREASE THE WIND THREAT. TIMING AND EXTENT
OF POST RAIN FOG AND STRATUS WILL VARY LATE TONIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 06/05/14
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H M H M M H H H M M H H
HTS CONSISTENCY M M H H H H H H H H H H
BKW CONSISTENCY H H H H M H H H M L L L
EKN CONSISTENCY M H M M H M H L M M M M
PKB CONSISTENCY H M H M H H H M M L L L
CKB CONSISTENCY M M M M H H M M M M M H
AFTER 00Z FRIDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR WVZ005>008-
013>018-024>029.
OH...FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR OHZ083>087.
KY...FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...JMV/30
NEAR TERM...KMC
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...KMC/30Hazardous weather outlook, Jun 4, 11:01 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1101 PM EDT WED JUN 4 2014 KYZ101>103-105-OHZ083>087-WVZ005>008-013>018-024>029-060315- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- 1101 PM EDT WED JUN 4 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-VAZ003-004-WVZ009>011-019-020-030>040-046-047- 060315- PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-WOOD-PLEASANTS- TYLER-RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1101 PM EDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 4, 9:28 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
928 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 3 NE AID 38.63N 82.45W
06/04/2014 LAWRENCE OH 911 CALL CENTER
FLOODING ACROSS STATE ROUTE 141 AT MILE MARKERS 16.9
AND 17.7 AND STATE ROUTE 775 AT MILE MARKER 15.7. ROADS
ARE IMPASSABLE.
&&
EVENT NUMBER RLX1400978
JMLocal storm report, Jun 4, 9:50 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD OAK HILL 37.98N 81.15W
06/04/2014 FAYETTE WV 911 CALL CENTER
SCARBOROUGH CREEK OUT OF ITS BANKS AND FLOODING OLD
MINDEN RD.
&&
EVENT NUMBER RLX1400979
NWLocal storm report, Jun 4, 9:57 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD MILTON 38.43N 82.14W
06/04/2014 CABELL WV BROADCAST MEDIA
CAR IN LOWER CREEK NORTH OF MILTON...ADDITIONAL REPORTS
OF FLOODING ON LOWER CREEK FROM 911 CENTER.
&&
EVENT NUMBER RLX1400980
JMLocal storm report, Jun 4, 10:00 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 2 SE ATHALIA 38.49N 82.28W
06/04/2014 CABELL WV 911 CALL CENTER
FLOODING ON LITTLE 7 MILE CREEK NEAR LESAGE AS WELL AS
NUMEROUS OTHER LOCATIONS IN THE COUNTY...REPORTS CAME
INTO THE 911 CENTER BETWEEN 1900 AND 2100.
&&
EVENT NUMBER RLX1400981
JMLocal storm report, Jun 4, 10:03 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD YAWKEY 38.23N 81.97W
06/04/2014 LINCOLN WV EMERGENCY MNGR
WATER OVER ROUTE 214 NOT YET IN HOUSES.
&&
EVENT NUMBER RLX1400982
JMLocal storm report, Jun 4, 10:57 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1057 PM EDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM FLASH FLOOD GRIFFITHSVILLE 38.24N 81.99W
06/04/2014 LINCOLN WV BROADCAST MEDIA
WATER RESCUE NEAR DUVALL MIDDLE SCHOOL.
&&
EVENT NUMBER RLX1400983
JMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:17 PM EDT | Flash Flood Warning | RLX | Boyd, Carter, Greenup, Lawrence | 4 hr |
| Jun 4, 8:37 PM EDT | Flash Flood Warning | RLX | Boyd, Greenup | 113 min |
Nearby
Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.